DAVID E. TRENTHAM, M.D.; ALFONSE T. MASI, M.D., Dr. P.H., F.A.C.P.; HOWARD W. MARKER, M.D., F.A.C.P.
A 41-year-old woman manifested a polyneuropathy, anasarca, pseudotumor cerebri, hyperhidrosis and hyperpigmentation of the skin, generalized lymphadenopathy, distal esophageal dysphagia, pleuritis, platelike pulmonary atelectasis, fluctuating renal insufficiency, hepatosplenomegaly, amenorrhea, and slight fever suggesting a connective-tissue disorder. Extensive clinical and laboratory evaluation did not support the initial impression of progressive systemic sclerosis or systemic lupus erythematosus but did show nonnecrotizing vascular changes, mild polyclonal gammopathy, and low thyroxin levels similar to the syndrome of polyneuropathy and endocrine disturbances recently reported from Japan. The impressive response to moderate-dose corticosteroids and exacerbation on withdrawal require diagnostic awareness of this insidiously progressive multisystem disorder. A bland vasculopathic process resulting from metabolic or immunologic disturbances appears to be the best explanation for this new syndrome, which has previously been recognized only in Japan.
Learn more about subscription options.
Register Now for a free account.
TRENTHAM DE, MASI AT, MARKER HW. Polyneuropathy and Anasarca: Evidence for a New Connective-Tissue Syndrome and Vasculopathic Contribution. Ann Intern Med. 1976;84:271-274. doi: 10.7326/0003-4819-84-3-271
Download citation file:
Published: Ann Intern Med. 1976;84(3):271-274.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only